Winter Storm, Dundy
- When
- March 1, 8:00 AM MST to 4:00 PM MST
- Where
- Dundy forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
A strong winter storm provided southwest Nebraska with 3 to 5 inches of snow. which created areas of blowing and drifting snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A strong winter storm provided southwest Nebraska with 3 to 5 inches of snow. The storm produced north winds of 25 to 35 mph...which created areas of blowing and drifting snow. Visibility was reduced below one mile, creating hazardous driving conditions across many county roads. The strong winds combined with temperatures in the single digits, produced wind chill readings between 15 and 25 degrees below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 1, 2:10 AM MST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 AM MST FRI MAR 1 2002 CONCERN WILL BE WITH SNOW AMOUNTS AND WINDS TODAY...AND TEMPERATURES INTO THE BEGINNING OF THE WEEKEND. MODEL ANALYSIS INDICATED THAT ALL MODELS WERE TOO COOL AT THE LOWER LEVELS. WITH THIS IN MIND...FEEL THE ATMOSPHERE CONTAINS MORE MOISTURE THAN MODELS INDICATE AND APPEARS TO UNDER ESTIMATE THE STRENGTH OF THE INCOMING STORM SYSTEM. WITH THIS IN MIND...I WILL USE THE BETTER AVN FOR SNOW AMOUNTS BUT FEEL THE AVN TMPS ESPECIALLY FOR SATURDAYS HIGHS MAY BE TOO COLD AND WILL LEAN TOWARD THE ETA/NGM FOR THIS. SNOW AND BLOWING SNOW IS ALREADY OCCURRING OVER THE NW FA...IN YUMA COUNTY...WHERE THE ARCTIC COLD FRONT IS. THE FRONT AND LIGHT SNOW WILL DRIFT SOUTH ACROSS MOST OF THE FA BY SUNRISE. AN INTENSE 5H/VORT MAX OVER THE FOUR CORNERS AREA THIS MORNING WILL MOVE RAPIDLY NE AND ACROSS THE CWA TODAY AND HELP EXPAND THE SNOW COVERAGE OVER THE FA. THE COMBINATION OF THE VORT MAX...ARCTIC FRONT...AND NORTH WINDS BETWEEN 25-35 MPH WITH GUSTS OVER 45 MPH WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING OF SNOW TODAY. USING THE PWAT METHOD AND AVN SNOW AMOUNTS...NORTH OF I-70 SNOW TOTALS SHOULD RANGE BETWEEN 4-6 INCHES WHERE I WILL HAVE A WSWARNING FOR TODAY. ALONG AND SOUTH OF I-70 SNOW TOTALS WILL RANGE FROM 2-4 INCHES WHERE A SNOW AND BLOWING SNOW ADVISORY WILL BE IN EFFECT. I HAVE INCREASED SNOW AMOUNTS SLIGHTLY IN THE FORECAST BECAUSE THE MODELS APPARENTLY ARE UNDER ESTIMATING THE AMOUNT OF MOISTURE. LINGERING SNOW SHOWERS ESPECIALLY OVER THE EASTERN FA WILL PERSIST TONITE BEFORE THE STORM SYSTEM MOVES AWAY FROM THE CWA. BITTER COLD AIR WILL ENTRENCH THE TRI STATE AREA TONITE AND ALL DAY SATURDAY. 850/TMPS REMAIN IN THE MINUS TEENS AND AFTERNOON HIGHS SHUD STRUGGLE TO REACH THE 20S WITH A MIXTURE OF SUN...CLOUDS AND BREEZY NORTH WINDS. BY SUNDAY AFTN HIGHS SHUD TRY AND RECOVER OVER THE WESTERN FA BUT THE EASTERN CWA WILL REMAIN IN VERY COLD AIR. ANOTHER SYSTEM MOVES THRU THE FA LATE SUNDAY BUT PCPN CHANCES SHUD BE MINIMAL. FINALLY...5H/HGHTS INCREASE ALONG WITH 850/TMPS MONDAY AND HIGHS FOR THE FIRST TIME IN A FEW DAYS WILL RISE ABOVE FREEZING ACROSS ALL THE FA WITH EVEN HIER TMPS EXPECTED FOR TUESDAY. A WEAK BUT DRY COLD FRONT WILL DIP INTO THE CWA DURING THE MIDDLE OF THE WEEK AND AFTN HIGHS SHUD FALL SEVERAL DEGREES BUT STILL REMAIN NEAR NORMAL. .GLD...WSWARNING NORTH OF I-70 THAT INCLUDES THE COUNTIES OF YUMA... DUNDY...HITCHCOCK...RED WILLOW...CHEYENNE KANSAS...RAWLINS... DECATUR...NORTON. A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR KIT CARSON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...CHEYENNE... WALLACE...LOGAN...GOVE...GREELEY...WICHITA FOR TODAY. VP
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011815- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 520 AM MST FRI MAR 1 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. AN INTENSE STORM SYSTEM WILL MOVE ACROSS THE TRI STATE AREA TODAY AND COMBINE WITH AN UPSLOPE FLOW TO PRODUCE WIDESPREAD SNOW ACROSS THE REGION. SNOW TOTALS WILL RANGE FROM 4 TO 8 INCHES NORTH OF I-70...THAT INCLUDES NORTHEAST COLORADO...EXTREME SOUTHWEST NEBRASKA...AND OVER PORTIONS OF EXTREME NORTHWEST KANSAS WHERE A WINTER STORM WARNING IS IN EFFECT TODAY. SOUTH OF I-70 SNOW TOTALS WILL RANGE FROM 2 TO 5 INCHES WHERE A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT. IN ADDITION TO THE SNOW...BLUSTERY NORTH TO NORTHEAST WINDS BETWEEN 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW THAT WILL REDUCE VISIBILITIES TO UNDER ONE MILE. THE SNOW WILL DECREASE FROM WEST TO EAST TONIGHT BUT BITTER COLD AIR WILL BE ENTRENCHED ACROSS THE TRI STATE AREA THROUGH THE BEGINNING OF THE WEEKEND. COMBINING THIS WITH BREEZY NORTH WINDS WILL MAKE IT FEEL EVEN COLDER. VISIBILITIES ARE EXPECTED TO DROP TO 1/4 MILE OR LESS DUE TO THE SNOW AND BLOWING SNOW TODAY. IF TRAVEL IS NECESSARY...BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY. THE GOODLAND NATIONAL WEATHER SERVICE WEBSITE CAN BE ACCESSED AT WWW.CRH.NOAA.GOV/GLD. THE NATIONAL WEATHER SERVICE WEBSITE IS LOCATED AT WWW.NWS.NOAA.GOV.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281473, 5281474, 5281475.